Alert archive / Maryland / Areal Flood Warnings in 2024

Areal Flood Warning 85, NWS Philadelphia/Mount Holly

July 13, 2024Caroline County, Talbot County, Maryland; Kent County, Sussex County, Delaware

NWS Philadelphia/Mount Holly issued this areal flood warning at Jul 13, 2024, 3:52 AM EDT for Caroline County, Talbot County, Maryland; Kent County, Sussex County, Delaware. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2024, 3:52 AM EDT (07:52 UTC)
Expired
Jul 13, 2024, 10:00 AM EDT
In force
6 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Flood severity
None

Counties Kent County, DE, Sussex County, DE, Caroline County, MD, Talbot County, MD

The radar

The Dover AFB radar (KDOX), 45 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 7.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2024-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 904 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2024-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
904 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

784 
WGUS41 KPHI 130752
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
352 AM EDT Sat Jul 13 2024

DEC001-005-MDC011-041-131200-
/O.NEW.KPHI.FA.W.0085.240713T0752Z-240713T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kent DE-Sussex DE-Caroline MD-Talbot MD-
352 AM EDT Sat Jul 13 2024

...FLOOD WARNING IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Flooding caused by excessive rainfall is expected.

* WHERE...Portions of Delaware, including the following counties, 
  Kent and Sussex and northeast Maryland, including the following 
  counties, Caroline and Talbot.

* WHEN...Until 800 AM EDT.

* IMPACTS...Flooding of rivers, creeks, streams, and other low-lying 
  and flood-prone locations is imminent or occurring.

* ADDITIONAL DETAILS...
  - At 351 AM EDT, Doppler radar indicated heavy rain. Flooding
    is ongoing or expected to begin shortly in the warned area.
    Between 0.5 and 1.5 inches of rain have fallen.
  - Additional rainfall amounts of 1 to 2 inches are possible in
    the warned area.
  - Some locations that may experience flooding include...
    Easton, Denton, Federalsburg, Trappe, Preston, Harmony,
    Agner, Matthews, Griffin, Tanyard, Choptank and Smithville.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around...don't drown when encountering flooded roads. Most 
flood deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3860 7605 3862 7608 3861 7611 3872 7613
      3891 7593 3893 7569 3876 7560 3867 7574
      3869 7576 3868 7580 3870 7580 3869 7588
      3870 7590 3869 7590 3867 7595 3863 7598
      3860 7599 3858 7602 3858 7605


$$

MPS
5 follow-up statements
656 
WGUS81 KPHI 130939
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
539 AM EDT Sat Jul 13 2024

DEC001-005-MDC011-041-131200-
/O.CON.KPHI.FA.W.0085.000000T0000Z-240713T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kent DE-Sussex DE-Caroline MD-Talbot MD-
539 AM EDT Sat Jul 13 2024

...FLOOD WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Flooding caused by excessive rainfall continues.

* WHERE...Portions of Delaware, including the following counties, 
  Kent and Sussex and northeast Maryland, including the following 
  counties, Caroline and Talbot.

* WHEN...Until 800 AM EDT.

* IMPACTS...Flooding of rivers, creeks, streams, and other low-lying 
  and flood-prone locations is imminent or occurring. Expect many 
  areas of slow moving or standing water.

* ADDITIONAL DETAILS...
  - At 539 AM EDT, Doppler radar and automated rain gauges
    indicated an area of very heavy rainfall across the warned
    area. Between 1 and 2 inches of rain have fallen.
  - Additional rainfall amounts of 0.5 to 1 inch are possible in
    the warned area.
  - Some locations that may experience flooding include...
    Easton, Denton, Federalsburg, Trappe, Preston, Harmony,
    Matthews, Griffin, Agner, Tanyard, Choptank and Windyhill.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around...don't drown when encountering flooded roads. Most 
flood deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3862 7611 3872 7613 3891 7593 3893 7569
      3880 7562 3869 7576 3868 7580 3870 7580
      3870 7584 3869 7588 3870 7590 3869 7590
      3867 7595 3863 7598 3860 7599 3858 7602
      3858 7605 3860 7605 3863 7608


$$

Staarmann
245 
WGUS41 KPHI 131137
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
737 AM EDT Sat Jul 13 2024

DEC001-005-MDC041-131400-
/O.EXT.KPHI.FA.W.0085.000000T0000Z-240713T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kent DE-Sussex DE-Talbot MD-
737 AM EDT Sat Jul 13 2024

...FLOOD WARNING NOW IN EFFECT UNTIL 10 AM EDT THIS MORNING...

* WHAT...Flooding caused by excessive rainfall continues.

* WHERE...Portions of Delaware, including the following counties, 
  Kent and Sussex and northeast Maryland, including the following 
  county, Talbot.

* WHEN...Until 1000 AM EDT.

* IMPACTS...Flooding of rivers, creeks, streams, and other low-lying 
  and flood-prone locations is imminent or occurring. Expect many 
  areas of slow moving or standing water.

* ADDITIONAL DETAILS...
  - At 736 AM EDT, Doppler radar and automated rain gauges
    indicated heavy rain. Flooding is ongoing or expected to
    begin shortly in the warned area. Between 1 and 2 inches of
    rain have fallen.
  - Additional rainfall amounts of 0.5 to 1 inch are possible in
    the warned area.
  - Some locations that may experience flooding include...
    Easton, Denton, Federalsburg, Trappe, Preston, Harmony,
    Matthews, Griffin, Agner, Tanyard, Choptank and Windyhill.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around...don't drown when encountering flooded roads. Most 
flood deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3862 7611 3872 7613 3891 7593 3893 7569
      3880 7562 3869 7576 3868 7580 3870 7580
      3870 7584 3869 7588 3870 7590 3869 7590
      3867 7595 3863 7598 3860 7599 3858 7602
      3858 7605 3860 7605 3863 7608


$$

Staarmann
372 
WGUS81 KPHI 131137
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
737 AM EDT Sat Jul 13 2024

MDC011-131147-
/O.CAN.KPHI.FA.W.0085.000000T0000Z-240713T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Caroline MD-
737 AM EDT Sat Jul 13 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for Kent, Sussex and Talbot Counties.

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

A Flood Watch remains in effect until 200 PM EDT Saturday for 
portions of central Delaware and northeast Maryland...

&&

LAT...LON 3862 7611 3872 7613 3891 7593 3893 7569
      3880 7562 3869 7576 3868 7580 3870 7580
      3870 7584 3869 7588 3870 7590 3869 7590
      3867 7595 3863 7598 3860 7599 3858 7602
      3858 7605 3860 7605 3863 7608


$$

Staarmann
099 
WGUS81 KPHI 131156
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
756 AM EDT Sat Jul 13 2024

DEC001-005-MDC041-131400-
/O.CON.KPHI.FA.W.0085.000000T0000Z-240713T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kent DE-Sussex DE-Talbot MD-
756 AM EDT Sat Jul 13 2024

...FLOOD WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING...

* WHAT...Flooding caused by excessive rainfall continues.

* WHERE...Portions of Delaware, including the following counties, 
  Kent and Sussex, and northeast Maryland, including the following 
  counties, Caroline and Talbot.

* WHEN...Until 1000 AM EDT.

* IMPACTS...Flooding of rivers, creeks, streams, and other low-lying 
  and flood-prone locations is imminent or occurring. Expect many 
  areas of slow moving or standing water.

* ADDITIONAL DETAILS...
  - At 750 AM EDT, Doppler radar and automated rain gauges
    indicated an area of very heavy rainfall across the warned
    area. Between 1 and 2 inches of rain have fallen.
  - Additional rainfall amounts of 0.5 to 1 inch are possible in
    the warned area.
  - Some locations that may experience flooding include...
    Easton, Denton, Federalsburg, Trappe, Preston, Harmony,
    Matthews, Griffin, Agner, Tanyard, Choptank and Windyhill.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around...don't drown when encountering flooded roads. Most 
flood deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3862 7611 3872 7613 3891 7593 3893 7569
      3880 7562 3869 7576 3868 7580 3870 7580
      3870 7584 3869 7588 3870 7590 3869 7590
      3867 7595 3863 7598 3860 7599 3858 7602
      3858 7605 3860 7605 3863 7608


$$

Staarmann
081 
WGUS81 KPHI 131354
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
954 AM EDT Sat Jul 13 2024

DEC001-005-MDC041-131404-
/O.EXP.KPHI.FA.W.0085.000000T0000Z-240713T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kent DE-Sussex DE-Talbot MD-
954 AM EDT Sat Jul 13 2024

...FLOOD WARNING WILL EXPIRE AT 10 AM EDT THIS MORNING...

The Flood Warning will expire at 10 AM EDT this morning for 
Southwestern Kent, West Central Sussex and Southeastern Talbot 
Counties.

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3862 7611 3872 7613 3891 7593 3893 7569
      3880 7562 3869 7576 3868 7580 3870 7580
      3870 7584 3869 7588 3870 7590 3869 7590
      3867 7595 3863 7598 3860 7599 3858 7602
      3858 7605 3860 7605 3863 7608


$$

Hoeflich

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Jul 13, 3:31 AM EDT, 21 minutes earlier.

Area forecast discussion, Jul 13, 3:31 AM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
331 AM EDT Sat Jul 13 2024

.SYNOPSIS...
Several weak waves of low pressure will ride along a stationary
front draped over our region today. High pressure returns late
tonight and persists through Tuesday night. A cold front
approaches from the northwest on Wednesday before crossing our
area during Wednesday night. High pressure then builds back in
from the west to end the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Frontal boundary lies over eastern Pennsylvania and extends
north of New Jersey and south along the I-05 corridor down into
the Southeast. Low pressure is forming over the Mid-Atlantic and
will track north over New Jersey as the morning progresses. As
low pressure departs later today, it will drag the stationary
front through the region as a cold front tonight.

Ahead of the front, widespread surface dew points will be well
in the 70s with PWATs in excess of 2 inches. SB CAPE values will
be in excess of 2 inches, while 0-6 km Bulk Shear will generally
average 20 to 30 kt. One area of showers is lifting north
through portions of southeast Pennsylvania, mainly Berks county
and moving into the Lehigh Valley. Another area of showers is
moving through Delmarva. Locally heavy rain is falling, and
locally heavy rain will continue to be the main threat through
this afternoon.

Several waves of moderate to heavy rain will continue to develop
ahead of the frontal boundary. Flood Watch remains in effect
until 2 pm this afternoon to highlight the flooding threat.

As the front passes through the region this afternoon, another
round of showers and thunderstorms are possible into this
evening. Severe threat will be minimal.

Tonight, high pressure builds in from the west. Abundant low
level moisture will remain in place, so patchy fog is likely to
develop. Fog may become locally dense, especially in areas where
heavy rain falls today.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Going forward, high pressure will then hold influence over the
region through the remainder of the short term period. Upper
heights begin to increase and surface flow becomes southerly.
This will usher in the return of the heat and humidity on
Sunday. Basis the latest available guidance, high temps will be
in the low to mid 90s (80s down the shore and in Poconos). Dew
points will also range from the upper 60s and low 70s. This
equates to heat indicies around 100 degrees across much of the
coastal plain into the Lehigh Valley. As a result, have opted to
issue a Heat Advisory for Sunday where conditions warrant.
Also, cannot rule out an isolated shower or thunderstorm across
eastern PA or the Delmarva which lies in proximity of the
dissipating front.

Rather benign conditions continue into Sunday night under mostly
clear skies. Lows may be a degree or two warmer compared to
Saturday night as southerly flow is a bit stronger than the
night before.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
High heat and humidity will continue to impact the area through
Tuesday, possibly lingering into Wednesday before a cold front
crosses through the area on Wednesday night.

Afternoon highs are forecast to be in the mid to upper 90s on Monday
and Tuesday, when the highest temperatures are likely to occur. Dew
points are also expected to further increase into the low to mid 70s
which will result in heat indicies upwards of 105-110 degrees across
most interior locations. Due to this potential, have opted to issue
an Excessive Heat Watch for Monday and Tuesday with this update
for the same areas where Heat Advisories are in effect for
Sunday. A chance of diurnally driven thunderstorms are possible
each afternoon as well.

On Wednesday, the heat and humidity will continue but is expected to
be a touch lower compared to the days prior as a cold front
approaches. This should result in a more widespread chance for
showers and storms late in afternoon into the evening hours.
Depending on the progression of the front, shower activity may
linger into Thursday as well. However, with the front working
its way through the region, temperatures by late week are
expected to be a few degrees below normal.

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...MVFR/IFR in SHRA and scattered TSRA. Low confidence on
a given TSRA passing over a given terminal, so will keep VCTS
for this threat. Heavy rain likely, and could even result in
brief sub-IFR VSBYs. Light S winds, becoming 5 to 10 kt this
afternoon. Conditions should lift to VFR by this afternoon,
generally after 18Z. Moderate confidence overall.

Tonight...VFR initially. Sub-VFR VSBYs in fog is likely.
LGT/VRB winds. Moderate confidence.

Outlook...

Sunday through Tuesday night...VFR. Otherwise, a slight chance
of a shower or thunderstorm each afternoon.

Wednesday...Primarily VFR but sub-VFR conditions possible. A chance
for showers and thunderstorms in the afternoon.

&&

.MARINE...
Will cancel the Small Craft Advisory that was in effect for the
ocean waters as seas have subsided to less than 5 feet. Sub-SCA
conditions for today and tonight for S winds 10 to 15 kt.

VSBY restrictions in showers and fog. Rain may be heavy at
times. Scattered thunderstorms possible as well.

Outlook...

Saturday night through Tuesday night...No marine headlines expected.
Wind gusts generally between 10-20 kt and seas around 2-4 feet.

Wednesday...SCA conditions possible due to winds around 20 kt and
seas build to around 4-5 feet.

Rip Currents...

For Saturday, southerly winds around 10-20 MPH with an onshore
component in Cape May, Atlantic, and Ocean County will result in
a MODERATE risk for rip currents. This is aided by breaking
waves of 2 to 4 feet. Flow will be more shore parallel in
Monmouth County and the Delaware Beaches with a LOW risk for rip
currents.

For Sunday, weak flow out of the south remains, though with
decreasing wave heights and a 5 to 7 second period, a LOW risk
for rip currents is in place at all coastal locales.

For specific beach forecasts, visit weather.gov/beach/phi

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch until 2 PM EDT this afternoon for PAZ070-071-
     101>106.
     Heat Advisory from 10 AM Sunday to 6 AM EDT Monday for
     PAZ060>062-070-071-101>106.
     Excessive Heat Watch from Monday morning through Tuesday
     evening for PAZ060>062-070-071-101>106.
NJ...Flood Watch until 2 PM EDT this afternoon for NJZ001-007>010-
     012-013-015>019.
     Heat Advisory from 10 AM Sunday to 6 AM EDT Monday for NJZ009-
     010-012-013-015>022-027.
     Excessive Heat Watch from Monday morning through Tuesday
     evening for NJZ009-010-012-013-015>022-027.
DE...Flood Watch until 2 PM EDT this afternoon for DEZ001-002.
     Heat Advisory from 10 AM Sunday to 6 AM EDT Monday for DEZ001.
     Excessive Heat Watch from Monday morning through Tuesday
     evening for DEZ001.
MD...Flood Watch until 2 PM EDT this afternoon for MDZ012-015-019-
     020.
MARINE...None.

&&

SYNOPSIS...DeSilva/Wunderlin
NEAR TERM...Gorse/MPS/Staarmann
SHORT TERM...DeSilva
LONG TERM...DeSilva/Wunderlin
AVIATION...DeSilva/Gorse/MPS/Staarmann
MARINE...DeSilva/Gorse/Hoeflich/MPS/Staarmann

Nearby

Areal Flood Warnings in Maryland, 2024Areal Flood Warnings in Delaware, 2024Every areal flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.